Ask Your Health Question and Get an Answer ASAP
Thank you for writing in today. I want to provide you with the best possible informations, so I do have a few questions. When exactly did you stop the statin medication? Do you know any trends in your readings over the last two years? For example, were you previously > 1000 and have dropped down, or have you been relatively stable around 500? Have you had any improvement in the last 2 years, even if marginal? Have you had a muscle biopsy? Have you taken any CoQ-10 supplement? When was the last time you had your thyroid level checked? Any other abnormal labs? When did you start the Ramipril and the Flomax? Do you take any other medications or supplements not mentioned? Any other medical conditions or past medical history, such as heart attack, not mentioned? Do you drink alcohol? Have you ever abstained from your running for a few weeks before your CPK labs? Please let me know. Lisa
Thank you for responding to the questions. The information is helpful, and I will make a few points regarding the information; however, I do have a couple more questions. Have they evaluated the CPK isoenzymes, particularly your CPK-MM, CPK-MB, or CPK-BB? I assume these elevations are of CPK-MB; however, I do want to make certain. Also, were you taking the high dose niacin with your Crestor? Please let me know. Lisa.
Sorry this is taking so long. I want to make sure I'm not missing any of the points I want to mention. I'm almost done; however, go get some sleep. I will post. When you long back in tomorrow, you will have access to this thread, and you'll be able to see everything in the morning. Have a good night. Lisa
Well, I this may actually be a combination of issues. First of all, if not done recently, you should have your thyroid function tested. Thyroid imbalance can cause some of the same symptoms. In addition, I wasn't surprised to hear about your herniated disc. The way you describe your pain made me suspect something such as a disc herniation or musculoskeletal injury. Given your history of activity, you may actually have an underlying issue. At any rate, if not already done by the neurologist, you may want to consult your providers about more comprehensive diagnostics, such as MRI or CT scans. Also, you could consider consulting a sports medicine specialist. I think it would be particularly important to comprehensively evaluate this disc issue. I think it will be necessary to effectively treat your pain. Since you had a history of statins and an elevated CPK level, it sounds like more time has been spent evaluating for autoimmune and medication side effects. I just want to make sure that the disc herniation has been comprehensively evaluated and other possible sports injuries have been considered. Now, as for the elevated CPK levels, the good news is that they are mildly elevated. However, ideally, you would have had a more progressive decline in your numbers since stopping the statin. Since there is still not a reasonable explanation for your elevated CPK levels, I would have to recommend discussing further evaluation. This would mean looking at the CPK more closely, specifically the isoenzymes. Also, a muscle biopsy may be considered. I do understand why your providers would recommend deferring the biopsy, since you have a mild elevation; however, if it continues to persist and you continue to have discomfort much longer, you may want to reopen that discussion. Also, for what it's worth, muscle biopsies do not have to be very painful experiences. If you have an experienced provider, local anesthetic is used and the whole procedure is done relatively easily and painlessly. Usually, there is some muscle stiffness or tenderness afterward, but it can be reduced with Tylenol and ice. Anyway, there is a possibility that I do want to mention regarding the CPK levels. I'm curious about your high dose niacin levels. I have known high dose niacin to cause some CPK elevation in patients. This is common when mixed with a statin; however, it can also happen with high-dose niacin when used alone, but it is rare. Also, high dose niacin, although, again, rare, can cause some myalgia (muscle pain). Obviously, we can't substitute as a provider, given the online format; therefore, I would have to recommend you discuss any changes with your provider; however, with this being said, I wonder if a drug holiday, particularly the niacin, may result in some improvement. I realize that you have high cholesterol; however, since you continue to have an elevated CPK level, it may be reasonable to abstain from the high dose niacin for a few weeks and to monitor for an improvement in the CPK. Perhaps the statin initially caused the elevated CPK level; however, although rare, high-dose niacin may be causing the CPK to remain elevated. In addition, high dose niacin may be contributing to your glucose elevations and increased liver function enzymes. However, some of your other supplements can also be contributing to this. At this point, in addition to limiting the niacin, you may want to consider limiting your over the counter supplement usage. It's actually not recommended to take many supplements, particularly high doses, when taking niacin, unless directed by a doctor. You may want to consider limiting everything except your Flomax, ramipril, Claritin, multi-vitamin, fish Oil, CoQ-10, and Flaxseed. I would recommend continuing the CoQ-10 because it actually helps replace the enzyme that is commonly depleted from the muscles when statins are used. If you limit these supplements short term, you may find your CPK level, liver enzymes, and glucose improved. If you are taking a complete multivitamin and have a healthy diet, most people do not generally need separate supplements. (If you are taking B12 due to pernicious anemia, this should be continued.) Also, I do want to caution that drinking alcohol and taking high dose niacin can cause additional irritation to the liver. This may be a long shot. In addition, you may have another underlying issue, such as injury or issue related to the herniated disc; however, I still think this is worth considering or exploring. If your stress test comes back clear tomorrow, your provider may be willing to allow a short term hold on the niacin (and maybe consider limiting the supplements) to see if your labs improve. Again, the myalgia (muscle pain) and elevated CPK is not too common, but it can happen; however, not all providers will be receptive to entertaining the consideration, but I wanted to mention it to you. I wish I could provide you with a more definitive answer, but I hope this helps. If you have any additional questions, concerns, or need me to clarify any of this information, please let me know. Lisa
Thank you for the bonus. That was very generous. I'm glad I could help. I'll forward this to the department that handles billing, and they can clear it up. If you ever have any other questions, please let me know. Take care. Lisa